Skip to main content
Patient Care

Pharmacology 101: Fentanyl and Naloxone Pharmacology for EMS, Part 3

This is the third article in a series on the epidemiology of opioid overdoses that focuses on fentanyl and its pharmacology and the utility and pharmacology of naloxone. In Part 1 we looked at the history of opioids and in particular fentanyl as a highlight. In Part 2 we considered the pharmacology of fentanyl. This third part examines the pharmacology of naloxone.

After fentanyl was developed as the strongest opioid in the 1950s, naloxone emerged in the 1960s as an opioid antagonist with fewer side effects than previous drugs in its class.1 Naloxone was approved for the treatment of opioid overdose in 1971 and is listed as an “essential” medicine by the World Health Organization.2 While it was originally used primarily in the emergency department setting, naloxone evolved to be used by first responders and now even family and friends of overdose victims.2

Naloxone Pharmacology

Naloxone is a pure mu-opioid antagonist that binds to opioid receptors. In the case of a patient experiencing opioid overdose due to saturation of these receptors with the offending opioid, naloxone will displace the opioid at the receptor site, thus reversing the effect of the narcotic. This is because the receptors have a much higher affinity for the naloxone molecule than for opioids.3

Naloxone can be administered through many routes, including intravenous, intramuscular, subcutaneous, and intranasal. Oral administration is generally ineffective because there is a significant first-pass effect—meaning after it is given orally, the liver will metabolize a large portion of the drug before it can work systemically.

Once it’s administered intravenously, a majority (60%–65%) of naloxone is eliminated through the kidneys, but it also undergoes significant metabolism in the liver. The half-life of naloxone ranges between 30–90 minutes after IV, IM, or SQ administration, with a duration lasting around 30–120 minutes (shorter with IV administration). Naloxone’s very fast onset of action (per Lexi-Comp, IV about two minutes, IM and SQ about 2–5 minutes, IN about 8–13 minutes) is due to its rapid equilibration between the plasma and the brain.1,3

Because naloxone’s duration of effect may be shorter than many opioids’, repeat doses may be required. In severe cases a continuous infusion may be necessary.1,3

Truly Harmless?

Naloxone is often touted as relatively harmless, with the primary concern for harm stemming from the precipitation of opioid withdrawal following administration. Opioid withdrawal symptoms may range from mild discomfort to cardiovascular instability. However, pulmonary edema and cardiovascular events have emerged in case reports as potential adverse drug reactions as well. For example, the earliest report of pulmonary edema associated with naloxone appears to be from 1977.1,4 In one study conducted in prehospital settings, there was a 1.1% incidence of pulmonary edema in patients who received naloxone.5

Naloxone is generally considered quite safe. In healthy volunteers doses over 2 mg/kg (that’s right, per kilogram) were needed to produce effects such as yawning, dizziness, sweating, nausea, and diminished cognitive performance without serious side effects. Doses of 2–4 mg/kg (again, per kilogram) have been given, and at that point volunteers showed significant changes in blood pressure and respiratory rate (but not heart rate).

It seems relevant to remember that naloxone is a tool in the hands of medics and should be wielded appropriately. As Wisconsin researcher Andrew Farkas, MD, and his colleagues noted, while there may be potential risks with naloxone administration, “there is potential for harm that could result from undertreatment in the form of possible incomplete reversal of respiratory depression.”

In the next article in this series, we will consider possible data on prehospital administration of naloxone that can help us further improve our use of this tool.

The views and opinions expressed in this article are those of the author and do not necessarily reflect those of people, institutions, or organizations he is, has been, or will be affiliated with.

References

1. Rzasa Lynn R, Galinkin JL. Naloxone dosage for opioid reversal: current evidence and clinical implications. Ther Adv Drug Saf, 2018; 9(1): 63–88.

2. Skolnick P. On the front lines of the opioid epidemic: Rescue by naloxone. Eur J Pharmacol, 2018; 835(July): 147–53.

3. Lexicomp. Medication Guide: Buprenorphine and Naloxone, https://online.lexi.com/lco/medguides/652590.pdf.

4. Flacke JW, Flacke WE, Williams GD. Acute pulmonary edema following naloxone reversal of high-dose morphine anesthesia. Anesthesiology, 1977; 47(4): 376–8.

5. Farkas A, Lynch MJ, Westover R, et al. Pulmonary complications of opioid overdose treated with naloxone. Ann Emerg Med, 2020 Jan; 75(1): 39–48.

Daniel Hu, PharmD, BCCCP, has Doctor of Pharmacy degree and is a critical care and emergency medicine pharmacist. He is a frequent speaker at conferences and has many publications in peer-reviewed journals. 

 

Back to Top